Article Summary By Michael Estlack, Director Connectivity
With opiate usage on the rise, so is the death toll from opiate overdoses. According to a recent article in scientificamerican.com, the rate of deaths between 2015 and 2016 has doubled contributing to 63,000 deaths in 2016.
How are these opiates causing overdose and death?
Once a person intakes the substance, the drug binds to opiate receptors in the brain. This not only causes feelings of euphoria, but it also causes respiratory problems. The result? Respiratory depression and choking to death. The sedating effects in the brain decrease the rate of breathing resulting in lack of oxygen being brought into the body.
How can death be prevented?
There is a life-saving drug called Naloxone that can be used when overdose occurs. This drug binds to the same receptors as the opiate and it blocks their effects. Due to the fast nature that synthetic opiates work in the body, Naloxone must used quickly and in high doses in order to counteract the opiates taken and prevent death. While Naloxone can successfully block the opiate absorption, it often sends one into immediate withdrawal, potentially causing the person to vomit and subsequently choke and die if not cared for appropriately.
If you or a loved one is struggling with opiate addiction, our recovery experts at SHAW Center for Healing can help. Call us today for a free consultation.
To read the full article, check it out here:
Our Amazing Team